Withdrawal of Alprazolam can be fatal especially when done without medical supervision. Depending on the degree of drug a person has taken, it may take months to safely wean off from the substance and be free from the physical and psychological symptoms it brings. It is necessary to seek professional help once a person is determined to end the substance use.
A case study has revealed the death of a person 15 hours after being admitted to the hospital with hypertension, fever, and seizures. It was known that 4 days before admission, the patient had been taking 200mg of Xanax in 6 days and missed due to running out of the medication. The autopsy report revealed substance withdrawal as the cause of death.
Although there are no reported multiple figures of deaths due to drug withdrawal, single legal evidence is enough to prove that it is possible to die from quitting cold turkey of the substance. It is highly dangerous to miss a dose or reduce one’s dosage for whatever personal reason there is.
Why Alprazolam Withdrawal Symptoms are Deadly
There is great danger when you suddenly quit using this drug. It can cause damage to your brain and body, which is irreparable depending on the extent of your usage.
Brain negative effects
The withdrawal effects of this benzo can distort the brain chemicals, which can lead to death. Substance-induced depression and paranoia can lead a patient to develop suicidal behaviors. Also, it heightens the risk that your brain suddenly stops working because of an imbalance in neurochemicals.
Dangerous to Seniors
If an elderly abuses Alprazolam and suddenly quits, this leads to a higher chance of death since the body is not that strong to handle these side effects. Some specific side effects that can kill an elderly for benzo withdrawal are seizures, heart attack, and loss of body coordination that leads to falling accidents.
The Dangerous Impact of Alprazolam Withdrawal
Xanax is a depressant used to treat anxiety disorders and panic attacks. It acts on the brain by slowing down its activities and then quickly transforms a person into a calm and relieved state. It is a highly potent drug that makes anyone susceptible to physical dependence and then, later on, suffer from mild to severe withdrawal symptoms.
There is a higher chance of getting a relapse when patients quickly stop using the drug. This is dangerous because when this happens, tendencies of depression and suicidal thoughts may also come along. If left unattended by loved ones and without medical intervention, the patient is highly at risk of committing suicide.
In a study conducted among people with panic disorder, most of them significantly experienced a relapse after a month of following a taper schedule. Patients with post-traumatic stress disorder (PTSD) suffered from intense mental side effects for slowly decreasing the use of Alprazolam.
These studies reveal that the duration of withdrawal treatment varies from person to person. Individual needs must be medically assessed by a professional so that a proper taper schedule can be effectively designed.
Apart from harming oneself, a person who quits taking the drug by oneself may also cause harm to others. By experiencing a false reality, patients may display acts of violence and hurt other people. Withdrawal can cause both visual and auditory hallucinations as well as delirium which can overwhelm a person and harm either someone else or oneself.
The elderly and those who have a history of seizures and other mental health disorders are highly vulnerable during the withdrawal stage. Old people may suffer from heart attacks and falls, while those with seizures may be triggered and experience a more intense episode of uncontrolled movement.
Among these vulnerable cases, Xanax prescription must be carefully considered first hand since withdrawal could be very challenging later on. Even among women who wish to be pregnant, it is crucial to continue or taper the dose of Xanax since it could pose harm to both the mother and the child.
Withdrawal is an extremely crucial phase during a treatment that involves highly addictive substances such as Xanax, a drug that is not recommended to be taken long-term. When the body develops a physical dependence on the drug, it will fail to function normally and will suffer greatly without the presence of the substance.
Other physical withdrawal symptoms can be as intense as experiencing high fever and high blood pressure as well as headaches, nausea, diarrhea, muscle pain, blurred vision, sensitivity to light and sound, and loss of smell and appetite. The discomfort of these conditions can be extreme and must not be treated with less attention.
Safety Measures During Xanax Withdrawal
There are two things to keep in mind once a person finds the need to cut their Xanax intake. One is to make sure it is medically supervised and two is to make sure they are surrounded by people who can help them cope with the discomfort of withdrawal. Cold-turkey Alprazolam withdrawal is deadly because of the high-level of discomfort and negative effects it brings to the patient. Here are some of its lethal side effects:
- High blood pressure
- Shooting pain in the head
- Muscle cramp
- Panic attacks
Medically-supervised Withdrawal Treatment
To ensure safety, it’s recommended that a patient must enroll for an inpatient detox treatment. As a short-acting drug, Xanax can be replaced with a long-acting benzodiazepine such as Valium. This allows the body more time to adjust with Valium until Xanax is completely removed from one’s system. Tapering off with Valium can then follow.
Tapering off one’s Xanax dosage is the best option for detox, but again, the doses must be planned together with a physician. It could take at least two months to taper off or more. The duration depends on the degree of physical dependence on the drug as well as the body’s response to the detox treatment.
The physician may recommend coupling the detox treatment with therapies and a healthy routine such as exercise, meditation, and supplements so that the withdrawal symptoms can be more manageable. For extreme cases, inpatient treatment is necessary especially when Xanax addiction is involved.
A Sphere of Support to Cope Xanax Withdrawal
It is a challenging process to cope with detox treatment alone. The presence of family and loved ones are extremely essential in establishing an effective treatment. Having someone to watch out for the manifestation of dangerous withdrawal symptoms is valuable in receiving a desired level of care.
However, there is no reason to be disheartened if there are no close kins who can walk with the patient during the detox process. Friends and even trusted therapists and physicians can be significant partners in coping with withdrawal symptoms whether they are physical or psychological. The thing is, withdrawal must never be done alone.
Overall, withdrawal with Xanax is a serious process that must be carefully assessed by a physician and honestly completed by the patient to avoid life-threatening complications in the long run and prevent cases of relapse which is costly and burdensome to think about.